Total hair loss after COVID-19 vaccination
A 23-year-old woman presented to the dermatology clinic with complaint of local hair loss on her scalp a week after receiving the first dose of Oxford/AstraZeneca COVID-19 vaccine (AZD1222) in August 2021. She also reported myalgia following the vaccination, which was relieved by acetaminophen. She had no past medical or family history of alopecia areata (AA) and had not received any medications. A positive pull test demonstrated oval-shaped patchy hair loss with defined borders and no scarring or scaling. Treatment with betamethasone cream 0.1% and pimecrolimus cream 1% started immediately, but after 3 weeks, the patient returned with total hair loss on the scalp and eyebrows. A diagnosis of alopecia totalis was made for her based on her history and physical characteristics, and treatment with systemic corticosteroid was initiated (oral prednisolone, 300 mg monthly, for 3 months).
Many more cases of males and females between the ages of 15 and 80 losing hair after COVID-19 vaccines were reported in the literature. In one case it was coupled with thyroiditis.
These cases suggest that COVID-19 vaccines may have a role in inducing AA in genetically predisposed patients, especially those with high levels of antibodies to thyroid peroxidase; however, further studies are required on the subject.
Ganjei Z, Yazdan Panah M, Rahmati R, Zari Meidani F, Mosavi A. COVID-19 vaccination and alopecia areata: a case report and literature review. Clin Case Rep. 2022 Sep 12;10(9):e6039. doi: 10.1002/ccr3.6039. PMID: 36172335; PMCID: PMC9468559.
Rossi A, Magri F, Michelini S, et al. Recurrence of alopecia areata after covid-19 vaccination: a report of three cases in Italy. J Cosmet Dermatol. 2021;20(12):3753-3757.
Ganjei Z, Dana HF, Ebrahimi-Dehkordi S, Alidoust F, Bahmani K. Methotrexate as a safe immunosuppressive agent during the COVID-19 pandemic. Int Immunopharmacol. 2021;101:108324.
Scollan ME, Breneman A, Kinariwalla N, et al. Alopecia areata after SARS-CoV-2 vaccination. JAAD Case Rep. 2022;20:1-5.
Essam R, Ehab R, Al-Razzaz R, Khater MW, Moustafa EA. Alopecia areata after ChAdOx1 nCoV-19 vaccine (Oxford/AstraZeneca): a potential triggering factor? J Cosmet Dermatol. 2021;20(12):3727-3729.